Safely handling just a few types of high-risk drugs could significantly reduce harm to patients, but the nation's hospitals still find it difficult to devise safe methods despite the dangers, according to an analysis of errors in a national database.
Hospital caregivers also miscommunicate information and medication orders at an alarming rate, and thousands of errors and a high rate of harm to patients can be traced to the mishandling of intravenous infusion pumps alone. In addition, patient misidentification is a problem throughout the care process, contributing to nearly 5% of the 192,000 errors reported during 2002 to Medmarx, a medication-error databank.
Those issues of communication, patient identification and safe use of risky drugs and machines are at the core of patient-safety priorities prescribed for the healthcare industry by the Joint Commission on Accreditation of Healthcare Organizations, said Diane Cousins, vice president of a research unit at U.S. Pharmacopeia, a medical-safety advocacy organization that operates Medmarx.
The findings of a study to be released this week validated the JCAHO's initial set of patient-safety goals and documented where improvements need to be made, Cousins said. "They seem to have hit upon some of the more common and/or severe errors that are reported in Medmarx."
The JCAHO introduced six patient-safety goals in July 2002, giving fair warning that hospitals would have to demonstrate compliance with those goals as part of the survey process beginning in 2003.
U.S. Pharmacopeia's research unit, called the Center for the Advancement of Patient Safety, did an analysis to determine how the JCAHO's four medication-related safety goals fared at 482 facilities anonymously reporting a wide range of errors and their causes.
Among the findings:
- Eight of the 10 products most often involved in harm-causing medication errors were so-called high-alert medications. The top four -- insulin, morphine, heparin and potassium chloride -- contributed to 21% of all errors causing harm, and the eight combined for 31% of harmful mistakes.
- Communication problems among caregivers represented the third-leading cause of errors in 2002, behind problems related to performing tasks and following protocols. Sources of communication slip-ups included abbreviations, similar-sounding medication names, use of nonmetric units such as drams and verbal orders.
- More than 8,000 errors were reported involving misidentifying patients or giving medication to the wrong patient, ranking seventh most frequent among error types and a factor in 4.7% of overall cases.
- Nearly 1,850 records of errors involved an IV infusion pump, of which 8.7% were associated with harm -- including two of the 20 deaths reported by participating hospitals in 2002.
Those results "essentially support the wisdom of the choices that were made" by an expert panel that recommended the inaugural set of JCAHO safety targets, said Paul Schyve, the JCAHO's senior vice president.
In addition to the medication-related goals, the accrediting agency required hospitals in 2003 to take steps to improve the effectiveness of clinical alarm systems and to eliminate surgical procedures performed on the wrong part of the body or on the wrong patient. A seventh goal in 2004 involves reducing patients' risks of acquiring an infection while hospitalized.
Cousins said the study was partly prompted by participating hospitals that requested advice on how to begin abiding by the JCAHO directives.
Each facility could examine its own reported errors, but most did not have enough data to chart an obvious course, she said.
A look at all aggregated records sometimes disclosed a different picture from what patient-safety professionals had assumed. For example, the solving of identification problems was focused at the point where medications were given to patients, but the study showed that such errors occurred at all stages of prescribing, filling and delivering. And identification errors were reported at all 29 locations within a healthcare facility that the database kept track of, not just at the bedside, Cousins said.
The third leading cause of error involving the wrong patient was traced to mistakes in entering information or ordering tests and treatments on computers. Errors included selecting the wrong patient from an onscreen list -- the father rather than a son with the same name -- or putting orders or test results for one patient into another's electronic file by selecting the wrong room or a similar account number.
Efforts to prevent errors involving high-alert medications, including the JCAHO initiative, had centered on getting concentrated supplies of electrolytes such as potassium chloride off the nursing floors so they could not be used unless properly diluted.
But such problems were not encountered often by reporting facilities. Instead, insulin mismanagement was identified as a rampant danger, accounting for 3.5% of all errors but 8% of errors causing harm. In charting causes of error involving products, insulin doses were the most likely to be omitted or doubled, most likely to be given to the wrong patient and most likely to be given without authorization.
Insulin also was the drug most frequently associated with a prescribing error, and it was third behind heparin, a blood-thinner, and morphine in products given in the wrong dose or quantity.
The type and frequency of problems highlighted by the database will be valuable in deciding on future additions or revisions to JCAHO patient-safety goals, Schyve said. Problems unearthed in the latest study could presage those changing priorities, he said.
In the meantime, accredited organizations are not off the hook for problems that go beyond the few specific areas targeted as patient-safety requirements, he added. The survey process examines medication management in general and calls for solutions based on commonly accepted best practices.
The full report will be available upon e-mail request. The request should be sent to [email protected]